Arizona, 2012Flash Flood in Arizona, July 24, 2012
July 24, 2012 · NWS VEF · 1 event in 1 county or zone
Another push of monsoon moisture led to more thunderstorms over the Mojave Desert and southern Great Basin. A few storms produced severe weather and/or flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another push of monsoon moisture led to more thunderstorms over the Mojave Desert and southern Great Basin. A few storms produced severe weather and/or flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 24, 10:20 AM MST, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 24, 10:20 AM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1020 AM PDT TUE JUL 24 2012
.SYNOPSIS...MONSOON MOISTURE WILL REMAIN OVER MAINLY THE EASTERN
PORTION OF THE AREA TODAY FOR A CHANCE OF THUNDERSTORMS. HOWEVER
DRYING FROM THE WEST WILL MOVE OVER THE AREA ON WEDNESDAY WITH DRY
CONDITIONS THEN REMAINING IN PLACE THROUGH THE UPCOMING WEEKEND WITH
TEMPERATURES NEAR NORMAL.
&&
.UPDATE...THUNDERSTORMS ARE CONFINED TO MOHAVE COUNTY AT THE TIME OF
THIS UPDATE AND ARE DEPICTED WELL IN THE GRIDS. DRIER CONDITIONS ARE
MOVING INTO THE WESTERN CWA AS HIGH PRESSURE BUILDS INTO SOUTHERN
CALIFORNIA. THE AMOUNT OF WARMING...BOTH ALOFT AND AT THE SURFACE
AND DRYING THROUGH THE LAYER...WILL LARGELY DETERMINE WHETHER
THUNDERSTORMS DEVELOP IN CLARK COUNTY TODAY. GRIDS HANDLE THE
CURRENT AND EXPECTED WEATHER FOR TODAY SO NO UPDATES PLANNED AT THIS
TIME.
&&
.PREVIOUS DISCUSSION...300 AM PDT...
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...A WEAK LOW OVER CENTRAL
CALIFORNIA AND A DRY AIR BOUNDARY APPEAR TO BE THE MAIN INITIATOR
OF ISOLATED CONVECTION THAT IS CONTINUING OVER THE EASTERN PORTION
OF THE CWA THIS MORNING. AS BOTH THESE FEATURES SHIFT EAST...EXPECT
CONVECTION TO CONTINUE. THE MAIN CONCERN THEN BECOMES HOW FAR EAST
WILL THE DRIER AIR MOVE BY THIS AFTERNOON. ALTHOUGH HAVE KEPT A
CHANCE OF THUNDERSTORMS OVER LINCOLN/CLARK/MOHAVE COUNTY THROUGH
THIS EVENING...DAY SHIFT MAY NEED TO ADJUST AS CONVECTION MAY BE
LIMITED TO ONLY MOHAVE/EASTERN PORTION OF LINCOLN COUNTY AS MORE
STABLE CONDITIONS MOVE INTO THE REGION. BY WEDNESDAY A HIGH PRESSURE
SYSTEM OVER SOUTHERN CALIFORNIA STARTS TO BECOME THE DOMINANT
FEATURE FOR THE SHORT TERM. MODELS ARE IN VERY GOOD AGREEMENT THAT
THE MAIN FOCUS OF THUNDERSTORM ACTIVITY WILL BE EAST AND SOUTH OF
THE CWA AS POSITIVE LIS MOVE OVER EVEN LINCOLN/MOHAVE COUNTIES BY
00Z THURSDAY WITH PRECIPITABLE WATER VALUES DROPPING TO BETWEEN HALF
AND THREE QUARTERS OF AN INCH DUE TO THE SOUTHERN CA RIDGE BUILDING
OVER THE AREA. ALTHOUGH THERE WILL LIKELY BE CUMULUS AROUND ON
WEDNESDAY...HAVE REMOVED MENTIONED OF THUNDERSTORMS DUE TO THE
DRYING/STABILIZING. THIS TO THEN CONTINUE INTO THURSDAY AS THE
RIDGE CONTINUES TO SHIFT EAST AND DRY SOUTHWEST FLOW ALOFT MOVES
OVER THE AREA. WITH THE ANTICIPATED DRYING...TEMPERATURES WILL BE
NEAR NORMAL THROUGH THE SHORT TERM.
.LONG TERM...DRY AND STABLE SOUTHWEST FLOW LOOKS TO BE IN PLACE
FRIDAY AND THROUGH THE WEEKEND ACROSS THE FORECAST AREA...WITH PWAT
VALUES RANGING BETWEEN .25 AND .50 INCHES ACROSS THE REGION. MODELS
STILL INDICATE A SHORTWAVE APPROACHING FROM THE EAST AND FORECAST TO
PASS SOUTH OF THE AREA LATE NEXT WEEKEND AND EARLY NEXT WEEK...WHICH
WILL EVENTUALLY RESULT IN SUFFICIENT MOISTURE ADVECTION OUT OF THE
SOUTHEAST FOR THUNDERSTORMS. HAVE KEPT THE FORECAST DRY FOR
SUNDAY...BUT HAVE SLIGHT CHANCES FOR THUNDERSTORMS ACROSS MOHAVE
COUNTY NEXT MONDAY AND TUESDAY. THIS HAS BEEN A PRETTY CONSISTENT
FEATURE...AND FURTHER OUT...OVERALL CONSENSUS POINTS TO MONSOONAL
MOISTURE BEING IN PLACE ACROSS A LARGE PORTION OF THE FORECAST AREA
BY THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...FOR MCCARRAN...ANY CU DEVELOPMENT LOOKS LIKELY TO BE
CAPPED OFF AROUND 20KFT TODAY BASED ON LATEST MODEL GUIDANCE...SO DO
NOT EXPECT ANY THUNDERSTORMS AT KLAS TODAY. WINDS WILL BE LIGHT
BEFORE PICKING UP LATE THIS MORNING AS SLIGHTLY STRONGER
SOUTHWESTERLY WINDS THAN OBSERVED THE PREVIOUS COUPLE DAYS MIX DOWN
TO THE SURFACE. WIND GUSTS WILL BE AROUND 20KTS ON AVERAGE THROUGH
THE AFTERNOON. TEMPERATURES ARE EXPECTED TO BE AT OR ABOVE 100F
FROM 19Z THROUGH 03Z TODAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORMS ARE EXPECTED TO BE CONFINED TO EASTERN
MOHAVE AND LINCOLN COUNTIES TODAY...MAINLY FROM KINGMAN AND GRAND
CANYON WEST AIRPORTS AND EAST...AS DRIER MORE STABLE AIR WORKS INTO
THE REGION. SOUTHWEST WINDS WILL INCREASE BY LATE THIS MORNING..WITH
GUSTS AROUND 20-25KTS ON AVERAGE THROUGH THE AFTERNOON.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
SALMEN
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 24, 5:26 AM MST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
526 AM PDT TUE JUL 24 2012
AZZ001>003-036-CAZ519>527-NVZ014>022-250330-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
526 AM PDT TUE JUL 24 2012 /526 AM MST TUE JUL 24 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE SEEN
THROUGH TONIGHT...MAINLY ACROSS MOHAVE AND LINCOLN COUNTIES AS
DRIER/MORE STABLE AIR BEGINS TO MOVE INTO THE REGION FROM THE WEST.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. DRIER AIR WILL
MOVE OVER THE ENTIRE REGION ON WEDNESDAY...RESULTING IN
THUNDERSTORM CHANCES BEING PUSHED EAST AND SOUTH OF THE AREA. THE
DRIER AIR WILL THEN REMAIN IN PLACE THROUGH THE UPCOMING WEEKEND
AND INTO MONDAY...BEFORE MOISTURE MAY RETURN TO THE AREA NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Mohave
- When
- July 24, 2:30 PM MST to 4:00 PM MST
- Where
- Mohave County, 21.36 mi SE of Littlefield to 21.82 mi SE of Littlefield
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Other Federal Agency
- Coordinates
- 36.676, -113.640
Flash flooding washed out several back country roads in the Grand Canyon-Parashant National Monument.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Pennsylvania, July 24, 20121 death · 1 injured · $10,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 24, 2012$268,000 · 56 kt wind · 64 events
- Hail and Damaging Winds in North Dakota, July 24, 2012$300,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Ohio, July 24, 2012$54,000 · 52 kt wind · 22 events
- Damaging Winds in Illinois, July 24, 2012$29,000 · 65 kt wind · 34 events
- Hail and Damaging Winds in Ohio, July 24, 2012$115,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in North Dakota, July 24, 2012$100,000 · 2 in hail · 6 events
- Flood and Damaging Winds in Indiana, July 24, 2012$60,000 · 61 kt wind · 9 events
- Tornado and Hail in Massachusetts, July 24, 2012$28,000 · EF0 · 11 events
- Damaging Winds and Lightning Strikes in South Carolina, July 24, 2012$26,000 · 55 kt wind · 11 events
- Damaging Winds in Wisconsin, July 24, 2012$20,000 · 65 kt wind · 11 events
- Heat in Kentucky, July 24 to 26, 201222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394321.